Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
148 Doctors are Online

Why am I having discomfort in my prostate and scrotum while suffering from anxiety attacks?

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2004
Answered : 1839 Questions
Question
25/male/heathly diet/active History: I have general anxiety and have anxiety attacks maybe once every 18 months. My general anxiety on a day to day basis in manageable. I have been medicated with benzodiazepines on two occasions for short term relief of these panic attacks. I tried Cipralex and did not like how it killed my sex drive so I discontinued. I started feeling aches in my lower back, scrotum, and had slight but uncomfortable swelling of my prostate in Nov 2012 during a stressful period of school. This led to sexual dysfunction (painful erections and premature ejaculation). I went to the doctor and they did a urine test and an ultrasound, this found nothing significant. Eventually the pain dulled a little. It returned in April 2013, and I had a digital rectal exam and another urine test, and was put on antibiotics. The tests came back negative. This time it went dulled again and I was able to perform sexually in early May 2013. Current problem: I was unable to perform with my partner just before Christmas and I have not been able to since because of anxiety from why my anxious mind percieves as a traumatic experience. I have not been this anxious since after my first attack. The aches in my lower back, and discomfort in my prostate and scrotum have returned, and I went to the doctor and he simply wanted to put me back on Cipralex, which I am not wanting to do. After short term medication, I am usually fine after a few days. I know most of this is psychological, but clearly the anxiety is playing a role in the pelvic pain and I can't shake it nor my racing mind. The doctor seems hesitant to give me benzos, and I have heard that these can help with both the anxiety and the physical pain in my pelvic area that I am feeling. Please advise.
Posted Wed, 29 Jan 2014 in Anxiety and Stress
 
 
Answered by Dr. Ashish Mittal 58 minutes later
Brief Answer: Start with treatment of anxiety. Detailed Answer: Hello, Thanks for your query. I appreciate your efforts for medical consultation in so much distress. Important aspects of your query are: • 25 year old male • Known case of anxiety disorder • History of good response to cipralex with sexual side effects. • Complaints of: anxiety symptoms, pain complaints and sexual performance anxiety with normal medical investigations. Anxiety can produce multiple sexual problems specially in young problems. Treating anxiety is first step in management of such problem. Anxiety disorders can manifest not only with psychological symptoms but with a variety of physical symptoms also like different kind/severity pain in multiple unrelated portions of body due to muscle spasm (like we get headache in tension due to forehead muscle spasm) specially in presence of normal medical investigations. Cipralex is good medicine for anxiety but it reduces sexual drive in 10-20% cases. As you are experiencing sexual side effect with it, you can request your psychiatrist to start some anxiety medicines which do not have sexual side effects like: Mirtazapine and Buspirone. Following simple measures will help you to some extent in anxiety and sexual performance: -Healthy diet: Milk and fruits in diet. -Daily morning brisk walk atleast for 30 minutes. -Minimum use of caffeine (tea, coffee and cold drink) -Stop substance use like alcohol and smoking (If present in your case) -Breathing exercise, yoga and meditation (which you can learn from some nearby expert) I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups. Wish you good health. Regards, http://bit.ly/Dr-Ashish-Mittal
Above answer was peer-reviewed by
 
Follow-up: Why am I having discomfort in my prostate and scrotum while suffering from anxiety attacks? 7 minutes later
Hi Doc, Thanks for the reply. Cipralex did help with the anxiety a little but I should have been more clear. I stopped taking it after one refill because of multiple side effects and seemed to be fine as I got myself off of it. This was a few years ago. I normally deal with my general anxiety very well, like day-to-day. But these very stressful times, I find I just need something to help dull the physical aches and stop my mind from racing, and then I'm okay for an extended period of time. I should point out my partner is very supportive. I just want to get back to "normal" in terms of my anxiety levels and sexual function.
 
 
Answered by Dr. Ashish Mittal 22 hours later
Brief Answer: Hi Detailed Answer: Hello again, Thanks for follow up. I have already addressed most of your concerns in follow up query in primary reply. I will further try to make things simple for you. Q. Cipralex did help with the anxiety a little but I should have been more clear. I stopped taking it after one refill because of multiple side effects and seemed to be fine as I got myself off of it. Answer: As you are experiencing sexual and other side effect with it, you can request your psychiatrist to start some anxiety medicines which do not have sexual side effects like: Mirtazapine and Buspirone. Even if you experienced some side effect, then report them to your psychiatrist before stopping medicine. Q. I normally deal with my general anxiety very well, like day-to-day. But these very stressful times, I find I just need something to help dull the physical aches and stop my mind from racing, and then I'm okay for an extended period of time. Answer: Racing mind (excessive worry) also a symptom of anxiety. Anxiety disorders can manifest not only with psychological symptoms but with a variety of physical symptoms also like different kind/severity pain in multiple unrelated portions of body (pelvic pain) due to muscle spasm (like we get headache in tension due to forehead muscle spasm) specially in presence of normal medical investigations like in your case. Wish you good health. Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy

The user accepted the expert's answer

Ask a Child Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor